Patient Comments: Dehydration - Causes

What was the cause of your dehydration?

Comment from: gradgirl, 25-34 Female (Patient) Published: October 18

As a graduate student with a very busy schedule, I realized after the fact that I barely drank any water for 2 days in a row. All I had was coffee and one diet coke during those days, and a glass of water at dinner each night. This morning I woke up with a horrible, horrible headache (no medication helped) and became very lethargic. I basically slept from 1:30-5PM. I've been slowly drinking water all night and am starting to feel better.

Was this comment helpful?Yes
Comment from: Bailey, 55-64 Female (Patient) Published: April 11

I woke up one morning after a long car trip which started at 7:00 am and ended at 9:00 am. I felt very swollen, and had a hard time urinating. I was also very constipated. The following morning, I fell in the bathtub as I could not stay on my feet, and my extremities started jerking. I was talking out of my head and not making any sense. I was on several medications at the time, including hydrochlorothiazide (diuretic) at the prescription of a specialist I saw for recurrent urinary tract infections (UTIs). I was rushed to the emergency room. The exam showed I had shallow respiration with low oxygenation levels, my blood pressure was dangerously low, and my pulse low as well. They began to run tests feverishly. It took forever. They thought I had an infection, or some brain swelling after a CAT scan of the brain. They could not do the spinal tap because of my jerky movements. They gave me a cocktail of several antibiotics. They kept hydrating me until I was able to urinate. I was able to go home at 8:00 am the next morning. I had a difficult time remembering the details or providing any historical information. My husband directed the attending physician to my doctors and the pharmacy. Finally during the night, all my vital signs were normal. Since then, I do not take any diuretics. I am thirsty a lot and drink water throughout the day. I have not had this problem again since that day. I had not experienced it before. But, I had been recently given additional medications which were just too overwhelming for my body. I never want to go through that again.

Was this comment helpful?Yes
Comment from: blues0923, 45-54 Female (Patient) Published: April 24

I had a stomach virus with no fever for two days. The vomiting was severe. I was able to hold down some liquids, but no solids. Stomach and leg cramps began on the second day. The doctor gave me something for nausea and to relax my stomach. It worked well, while Tylenol helped with my leg pain. I attribute the leg pain to thrusting and retching. The next day, I called my doctor and he told me the leg pain was a sign of dehydration. He suggested trying bananas and lots of liquids, especially Gatorade. I have several food allergies, so I substituted Pedialyte for Gatorade. So far, so good. If this doesn't work, I may need IV fluids. I don't know how long rehydration takes, but my skin is wrinkly and I'm a little nervous about it, so will ask my doctor. I don't want to go to the hospital though.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Dehydration - Symptoms Question: What were the symptoms of your dehydration?
Dehydration - Medical Treatment Question: Did you or someone you know go to the hospital for dehydration? How was it treated?
Dehydration - Home Remedies Question: Have you used home remedies to treat signs of dehydration? Please share your experience.
Dehydration - Prevention Question: Please provide tips and suggestions for preventing dehydration.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.